Two young adults suffered anaphylactic shock after administration of penicillin. One patient received an intramuscular injection while the other ingested a tablet. Upon recovery from shock, signs and symptoms of an acute brain syndrome, including disorientation and confusion, were present. This was followed by a persistent chronic brain syndrome. Nine months after the episode of shock, one patient showed moderate intellectual impairment with constriction of interests and confabulation. The other patient, 15 months after being in shock, was severely impaired with disorientation, very poor memory, and was unable to adequately take care of her home or child. Other psychiatric disturbances due to penicillin do not generally have such serious sequelae. It seems quite probable that many other patients who recover from anaphylactic shock resulting from penicillin suffer some degree of brain damage due to
Cohen SB. Brain Damage Due to Penicillin. JAMA. 1963;186(10):899–902. doi:10.1001/jama.1963.03710100037008
Customize your JAMA Network experience by selecting one or more topics from the list below.